AdobeStock_445870984.jpeg

Opioid Use Disorder & Mental Health

Combatting the Opioid Overdose Epidemic

1 in 6 adolescents and 2 in 5 young adults have used an illicit substance in the past year.

With the impact of opioid overdose cases across the U.S. including Columbia and Greene Counties, our Youth Clubhouses have hired and trained youth as peer leaders in training and administering Naloxone.

What are opioids?

Opioids are a class of drugs naturally found in the opium poppy plant and that work in the brain to produce a variety of effects, including the relief of pain with many of these drugs.

There are many prescription medications, often referred to as painkillers - these include Hydrocodone, Morphine, and Oxycodone. There is also a synthetic opioid, Fentanyl, that is a major contributor to fatal and nonfatal overdoses. Opioids also include heroin, an illicit drug made from morphine.

Opioids are highly addictive. Regular use can increase your tolerance and dependence and can lead to addiction, or Opioid Use Disorder.

AdobeStock_181677477.jpeg

Illicit drugs do not come with an ingredients list. Many contain deadly doses of Fentanyl

Fentanyl and other synthetic opioids are the most common drugs involved in overdose deaths

About Naloxone

A potentially lifesaving medication

Naloxone (Brand name Narcan®) is a potentially lifesaving medication designed to help reverse the effects of an opioid overdose in minutes.

Plant Border.png

Peer support method of training

With funding provided by a HEALing Communities Study grant, our Youth Clubhouses were able to hire and train peer leaders in the fight against the opioid epidemic.

Those looking for recovery help can work with people who are the same age and have shared experiences, and the youth peer leaders learn to be empowered and have an opportunity to enter the workforce.

The clubhouse model is peer-based, the idea that people have lived experiences understand what's needed to get through recovery and can connect with people in that process.

- Phoebe P.
Youth Clubhouses Program Manager 

Signs of Overdose & What To Do

Recognizing the signs of of an overdose

Recognizing the signs of opioid overdose can save a life. Here are some things to look for:

  • Small, constricted "pinpoint pupils"

  • Falling asleep or losing consciousness

  • Slow, weak, or no breathing

  • Choking or gurgling sounds

  • Limp body

  • Cold and/or clammy skin

  • Discolored skin (especially in lips and nails)

What to do if you think someone is overdosing

It may be hard to tell whether a person is high or experiencing an overdose. If you aren't sure, treat it like an overdose -- you could save a life.

  • Call 911 immediately

  • Administer naloxone, if available

  • Try to keep the person awake and breathing

  • Lay the person on their side to prevent choking

  • Stay with the person until emergency assistance arrives

Mental Health & Opioid Use

Effects of Opioids on Mental Health

Opioid use is very common among people with mental health conditions.

About 16 percent of adults in the United States have a mental health condition, yet they receive more than half of all opioid prescriptions, according to a 2017 study. The study notes that people with mood and anxiety disorders are more than three times likely to use these medications than those without mental health conditions.

 

In addition, people with depression are also 3.63 times as likely to misuse opioids, and those with severe depression was associated with an even higher likelihood of 14.66 times.

How to avoid Addiction

If you live with depression, anxiety, or other mental health condition, here are a few things you can do to avoid opioid addiction:

Care for your mental health

Avoid using opioids as mental health treatment. Instead, see a psychologist, psychiatrist, or contact our clinical and rehabilitation services to discuss a different therapy that may work for you.​​ Treatment may involve:

  • Antidepressant medications

  • Counseling

  • Social & Peer Support

Take as needed and as prescribed

Use only the amount of medication prescribed and as instructed. If you need to take opioids after surgery or for an injury, once you have finished the dose or you're no longer in pain, stop taking the medication. Seek medical advice from your doctor or pharmacist for alternative medications that may be used.

Using these medications for fewer than 2 weeks before stopping makes you less likely to experience withdrawal symptoms.

Watch for signs of addiction

If you're taking larger doses of the opioid to get the desired effect or if you continue to use despite negative consequences and experience cravings, you may have an addiction.

If you have developed an addiction to the medication, stopping abruptly may lead to withdrawal symptoms. See your physician or contact our rehabilitation services to help you stop using these medications safely.